Benzodiazepines are a type of anti-anxiety drugs. While anxiety is a normal response to stressful situations, some people have unusually high levels of anxiety that can interfere with everyday life. For these people, benzodiazepines can help bring their feelings under control. Benzodiazepines act on the central nervous system, produce sedation and muscle relaxation, and lower anxiety levels. Benzodiazepines are commonly abused. Benzodiazepines abuse is partially related to the toxic effects that they produce and also to their widespread availability. Death and serious illness rarely result from benzodiazepine abuse alone. However, they are frequently taken with either alcohol or other medications. The combination of benzodiazepines and alcohol can be dangerous.
Causes and Symptoms of Benzodiazepine
At normal or regular doses, benzodiazepines relieve anxiety and insomnia. Benzodiazepines over dose causes side effects like drowsy or dizzy. High doses of benzodiazepines can produce more serious side effects. Signs and symptoms of acute toxicity or overdose may include Drowsiness, Confusion, Dizziness, Blurred vision, Weakness, Slurred speech, Lack of coordination, Difficulty breathing and even Coma.
Signs of chronic drug abuse can be very nonspecific and include changes in appearance and behavior that affect relationships and work performance. Warning signs in children include abrupt changes in mood or deterioration of school performance. Chronic abuse of benzodiazepines can lead to symptoms like anxiety, insomnia, anorexia, headaches, and weakness.
Monitoring and Testing of Benzodiazepine
· Benzodiazepines drug abuse can be detected with Saliva drug test.
· Urine drug screens are used to find the addiction levels for Benzodiazepines. Lab tests can detect many of the commonly abused drugs, including benzodiazepines (but may not be able to discover them all). The urine drug screens do not, however, reveal a specific level or amount of the drug taken. However, it is difficult to find the level of addiction for Benzodiazepine as it varies from individual.
· In the case of overdose of Benzodiazepine, in the emergency department, patient will be placed on a monitor evaluating heart rate, blood pressure, and pulse oximetry. An IV line will be started. Oxygen is given if patient is short of breath or has a reduced level of consciousness.